Home-hero-background

Antibiotic Associated Diarrhoea

Diarrhoea is also a symptom of gut related disorders that lead to an increased movement of the gut (peristalsis). Stools in diarrhoea are loose and watery, product of the rapid passage through the intestine which impedes the sufficient reabsorption of water1. Factors triggering diarrhoea include intestinal damage, gluten, lactose, fat- intolerance and stress. 

 

Antibiotic consumption is also a cause for diarrhoea in which, in the majority of the cases, no infectious agent is found. Yet, Clostridioides difficile has been in identified in severe episodes which may lead to life-threatening colitis. Researchers assume that antibiotic associated diarrhoea (AAD) has a link with an unbalanced gut microbiota. A disruption that is suggested to be caused by the treatment with antibiotics. Probiotics have been suggested to counteract AAD effects2. However, the best probiotic intervention remains to be advised since a number of questions remain unanswered2,3.

 

References

1. Insel et al. (2004). Nutrition, 2nd edition. Sudbury, MA: Jones and Bartlett. P 133

2. Szajewska and Kołodziej (2015) Aliment Pharmacol Ther 2:1149–115

3. Xie et al. (2015) Travel Medicine and Infectious Disease. 13(2):128-134